Hail, Prairie
- When
- August 2, 9:34 AM MST
- Where
- Prairie County, 0.84 mi NW of Terry
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.790, -105.310
Public reported mainly pea-sized hail mixed with some penny-sized stones.
A low pressure system, dry line, favorable winds, and a fairly unstable atmosphere allowed marginally severe thunderstorms to develop across eastern Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A low pressure system, dry line, favorable winds, and a fairly unstable atmosphere allowed marginally severe thunderstorms to develop across eastern Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 2, 9:00 AM MST, 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 1000 AM MDT THU AUG 2 2012 .SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SATURDAY... UPDATED THE FORECAST TO RAISE POPS FOR THIS AFTERNOON ACROSS OUR EAST. FRONTAL ZONE WILL MOVE ACROSS THE CWA THIS AFTERNOON AND EVENING. EXPECT POSSIBLE STRONG TO SEVERE THUNDERSTORMS ACROSS THE YELLOWSTONE VALLEY SO INCREASE THE POPS AND ADDED THE SEVERE WORDING TO THE ZONES. RSMITH PREVIOUS DISCUSSION...SYNOPTIC SET UP... THE WESTERN US HEAT DOME HAS PRESSED UP NORTH TO ABOUT SOUTHERN MONTANA AND IDAHO TRACING BACK TO NORTHERN CALIFORNIA. TO THE NORTH A CLOSED LOW IS BUTTING HEADS WITH THE HEAT DOME AND DRAGGING SOME COOLER AIR ONTO THE SOUTHERN SECTIONS OF THE BRITISH COLUMBIA/ ALBERTA BORDER. BEHIND THE CLOSED LOW A WEAK RIDGE HAS SETUP OFF THE COAST OF THE PACIFIC NORTHWEST AND BRITISH COLUMBIA. NEAR THE SURFACE A LEE TROUGH HAS SITUATED ITSELF OVER FAR EASTERN MONTANA WHILE A COLD FRONT IS DEVELOPING OVER SOUTHERN ALBERTA AS THE CLOSED LOW ALOFT SPINS UP A CYCLONIC LOW ON THE CANADIAN PLAINS. TODAY... A RAPID TRANSITION IN HIGH IMPACT WEATHER FEATURES IS ANTICIPATED ACROSS THE CWA LEADING TO FIRE WEATHER CONCERNS AND SOME ISOLATED SEVERE WEATHER. THE LEE TROUGH ACROSS THE FAR EAST IS ANTICIPATED TO TAP INTO SOME MOISTER DEW POINTS ACROSS THE EASTERN SIDE OF THE BOUNDARY AND CREATE SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON HOURS SOME OF WHICH COULD BE SEVERE DUE TO A STRONG DOWN BURST WINDS. SYNOPTIC WINDS WILL BE LIGHT ACROSS THIS AREA BUT INVERTED V PROFILE DURING THE AFTERNOON HOURS POINTS TOWARD STRONG DOWN BURST WINDS. PRECIPITABLE WATER CONTENT WITH THESE STORMS LOOKS TO BE ABOVE 1 INCH AND THEREFORE ENOUGH QPF SHOULD BE PUT DOWN TO HELP SMOTHER LIGHTNING STRIKES ESPECIALLY ALONG THE YELLOWSTONE VALLEY AREA. BEHIND THE SURFACE TROUGH THE HIGHEST CONCERNS FOR FIRE WEATHER KICK IN AS A DRY SLOT GETS PULLED INTO LOW DEVELOPING TO THE NORTH. ORIGIN FOR THIS AIR IS OVER THE MONTANA/IDAHO/WYOMING TRIPLE POINT WITH DEW POINTS IN THE 20S AND 30S. WINDS WILL BE VERY LIGHT IN THIS DRY SLOT... BUT DRYING AND DOWN SLOPE QUALITIES TO THIS WINDS WILL ONLY SLOWLY ADVECT LOWER RH'S INTO THE REGION AND EASILY HIT RED FLAG CONDITIONS ACROSS THE BREAKS AND PETROLEUM COUNTY. THE FINAL PROBLEM WITH FIRE WEATHER IS THE COLD FRONT ITSELF MOVING THROUGH. A WIND SHIFT FROM THE SOUTHEAST TO NORTHWEST WITH INCREASED SPEEDS FROM LIGHT TO 15 TO 25 MPH IS ANTICIPATED BEHIND THE FRONT ITSELF. WHILE LOWER TEMPERATURES AND INCREASED RH'S WILL ALSO BE ACCOMPANYING THIS FRONT... THE TIMING OF THE FRONT ITSELF IS UNCERTAIN. CURRENTLY FEEL THAT THE FRONT WILL BEGIN MOVING THROUGH THE CWA BETWEEN NOON AND 3PM AND WILL PROBABLY NOT MAKE ITS WAY TOTALLY ACROSS THE CWA UNTIL MIDNIGHT. HOWEVER... STRENGTH OF THE FRONT COULD BE UNDERESTIMATED AND THIS COULD DRIVE IT ACROSS THE CWA FASTER THAN ANTICIPATED... CATCHING ANY OCCURRING WILDFIRES OR PRESCRIBED FIRES OFF GUARD. THEREFORE HAVE UPGRADED TO A RED FLAG ACROSS THE PHILLIPS AND VALLEY COUNTY AS WELL TO ACCOUNT FOR THIS UNCERTAINTY. TONIGHT THROUGH FRIDAY NIGHT... CENTER OF THE COLD CLOSED LOW IS ANTICIPATED TO DROP SOUTH INTO NORTHEASTERN MONTANA FRIDAY. THIS WILL LOWER TEMPERATURES SIGNIFICANTLY. 850MB TEMPS DROP INTO THE SINGLE DIGITS *C WHICH WILL TRANSLATE TO HIGHS BELOW NORMAL IN THE 70S. RAIN SHOWERS AND ISOLATED THUNDER COULD ALSO ACCOMPANY THE LOW WITH QPF TOTALS AROUND A TENTH OF AN INCH BRINGING A NICE LIGHT WETTING RAIN TO SOME AREAS. SATURDAY... THE TROUGH MOVES OFF INTO THE DAKOTAS AND THE RIDGE OFF THE PACIFIC NORTHWEST COAST MOVES INTO THE WESTERN US RAPIDLY GAINING STRENGTH. THIS WILL BEGIN A RATHER FAST WARMING TREND THAT WILL HAVE LOCAL SURFACE TEMPS BACK TO NORMAL ON SATURDAY AND ABOVE NORMAL AGAIN LATE IN THE WEEKEND. CONDITIONS SHOULD ALSO QUICKLY BECOME DRY AS STABLE HIGH PRESSURE SETTLES IN NEAR THE SURFACE. GAH .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY... THE EXTENDED FORECAST BEGINS WITH NORTHEAST MONTANA IN NORTHWEST FLOW WITH A LARGE UPPER LEVEL RIDGE TO THE SOUTH. THIS WILL BRING 90S BACK TO THE REGION UNTIL THE RIDGE BEGINS TO FLATTEN OUT TOWARDS THE MIDDLE OF NEXT WEEK. THEN TEMPERATURES WILL BE AROUND NORMALS WITH HIGHS IN THE UPPER 80S. DRY CONDITIONS WILL CONTINUE THROUGH TUESDAY...AND EVEN THEN THE BEST CHANCES WILL BE WEST OF AND SOUTH WITH BEST UPPER SUPPORT FOR CONVECTION FORECAST OVER THOSE AREAS BY THE MODELS. AFTER TUESDAY KEPT LOW POPS IN SINCE THE UPPER FLOW WILL BE WESTERLY WITH SOME WEAK DISTURBANCES MOVING THROUGH... ALONG WITH A SURFACE TROUGH IN THE REGION SHOULD HAVE AN ISOLATED THUNDERSTORM OR TWO POSSIBLE DAILY. PROTON && .AVIATION... VFR. A COLD FRONT WILL MOVE ACROSS THE REGION TODAY. THIS WILL BRING THE WINDS AROUND FROM THE SOUTHEAST TO THE WEST THIS AFTERNOON. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ESPECIALLY AT SIDNEY AND GLENDIVE WHERE GUSTY WINDS AND BRIEF HEAVY RAIN COULD CAUSE MVFR/IFR CONDITIONS. PROTON/JAMBA && .GLASGOW WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MTZ134-135. RED FLAG WARNING UNTIL 6 AM MDT FRIDAY FOR MTZ136-137. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 350 AM MDT THU AUG 2 2012 MTZ016-017-021-022-059>061-031000- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- PETROLEUM-GARFIELD-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS- NORTHERN VALLEY- 350 AM MDT THU AUG 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FOR PHILLIPS... VALLEY... PETROLEUM... AND GARFIELD COUNTIES FROM NOON TODAY THROUGH MIDNIGHT AND THEN WILL CONFINE ITSELF TO MISSOURI BREAKS SOUTH UNTIL 6AM. VERY DRY DOWNSLOPE WIND FROM THE SOUTHEAST THIS MORNING FOLLOWED BY A WINDSHIFT TO THE NORTHEAST AND INCREASE IN SPEEDS WITH THE PASSAGE OF A COLD FRONT THIS AFTERNOON COULD EASILY LEAD TO CRITICAL FIRE WEATHER CONDITIONS AND POSSIBLY EXPLOSIVE FIRE GROWTH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ018>020-023>027-062-031000- DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE- WIBAUX-EASTERN ROOSEVELT- 350 AM MDT THU AUG 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT STRONG THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH THE AREA THIS AFTERNOON. SOME OF THESE STORMS MAY PRODUCE HAIL AND DAMAGING WINDS BEFORE MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 186 km away, was scanning. The volume nearest the first event began at 16:33 UTC.
2 hail. Local standard time, as filed.
Public reported mainly pea-sized hail mixed with some penny-sized stones.
Public reported hail up to the size of nickels.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407586, 407587.